Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

Elevated Pulse after Cardiac Ablation and on Beta Blocker?

I had a cardia ablation for atrial flutter on March 26. Supposedly it was a success, and I remained on 150mg daily of toprol xr and 1 tablet daily of digoxin.nwith that my pulse remained at rest between 57-65bpm with a high of 70bpm. I have short periods of feeling my heart race but it always reverts back and it's just a few seconds.

But today it did not go back, shot up to 107bpm briefly and has slowly increases from 91bpm to 95bpm. Went to the ER but since they don't consider it tachycardia they didn't pay me much attention. Doctor ran some labs and said my potassium is slightly low. I was supposed to have my follow up appointment with the EP today but he cancelled, secretary said she would call me with a new appointment date. I called his nurse but she didn't answer, and again secretary said she would call me back to tell me what to do about this but she never did.

Has anyone experienced this? I know the little episodes are normal but it's been a full 8 hours of this; took my evening dose of 50mg toprol and it didn't absolutely nothing. I'm not sure I trust the doctor's assessment on this but I have nowhere else to turn to. I thought as time went by heart rate was supposed to get better, not worse. Help anyone?
9 Responses
11548417 tn?1506084164
Hi Jessy,
107 is of course not life threatening, although I can understand it makes you feel uncomfortable and tired.
It can take more time for things to settle down than the 1 month that has passed now since your ablation.
If you are getting anxiety while measuring your rest heart rate, this can increase it too.
I think you should try to relax, not think about it too much and give it another month at least.
Of course, if your heart rate should go up to real high rates (no need to constantly measure, you will notice if that should happen) you should contact your doctor.

Good luck!


1423357 tn?1511089042
I agree with everything pointed out above.  It is way too early to in the healing process for anything to be "normal".  You're going to need to give it a lot of time, perhaps up to a year for things to settle down.  I get skips and little runs of SVT, and mine was down over 4 years ago.  Keep in mind that the conductive circuit remains within your heart.  Nothing was removed or taken out.  Only a tiny scar tissue barrier was burned across it to prevent conduction.

I am curious as to why your cardiologist would have you on digoxin.  It is used today mostly for atrial fibrillation and atrial flutter.  It has been surpassed by beta blockers and/or calcium channel blockers as a first line  choice.  Did you perhaps experience syncope before your ablation?  High ventricular rate leads to insufficient diastolic filling time.  Digoxin  slows down the conduction in the AV node and increases its refractory period, and it can reduce the ventricular rate. The arrhythmia itself is not affected, but the pumping function of the heart improves by improved filling.

The use of digoxin in heart problems during sinus rhythm was once standard. I was on it as a kid in the late 1950's, and it was around way before that   Digitalis/Digoxin also have significant side effects.  There's a very narrow margin between effectiveness and toxicity.  It has a very long half life, so it can build up in your body over time causing an unknowing overdose.  I'd be careful with this particular drug by observing the many other side effects it can cause.  To the layman that I am, it seems to me that taking Digoxin for your particular heart arrhythmia is like using Malox to treat stomach ulcers when there are numerous and more effective front line medications to treat it.
1423357 tn?1511089042
Well...I just re-read your post and see that your ablation was for atrial flutter.  And I as I mentioned, digoxin is used to treat atrial flutter.  I was assuming your ablation was for SVT.  My apologies for that, but there are still many newer medications to treat A fib and flutter.
221122 tn?1323014865
I was thinking along other lines.  If the dig was for a-flutter and the ablation was done, perhaps weaning off of this particular drug would be warranted.  If the ablation worked, the short periods that still may be there will resolve on their own.  Dig toxicity is a real problem and the more meds that can mess with the heart, the more chances of strange occurrences....just my opinion.
Avatar universal
Thank you all for your responses!

The digoxin was prescribed by my cardiologist who did not like the pill-in pocket method; long story short I was hospitalized, cardioverted and started having sporadic episodes of sinus tachycardia at much higher rates than I had before the cardioversion. The attending physician prescribed  1 metoprolol 50mg for episodes but my cardiologist didn't like that, so he prescribed 100mg Toprol in the morning (that was the only thing I was taking for heart rate after the cardioversion) to that he added the digoxin at noon and Toprol XR 50 mg (half a pill) in the evening. And he also told me to have the ablation to cure the flutter.

My concern is that my rate even on all those meds is much higher than it was when j first had the procedure. It is slowly but surely climbing, from 91bpm yesterday at the ER to now 98bpm. Is that normal? I know-from researching the internet mind you, because I didn't get any post-op instructions or even spoke to the EP after the procedure-that it can take some time to heal. But is it normal to get worse instead of gradually better?

I just don't buy this whole "your potassium is a little low" theory :(
11548417 tn?1506084164
I heard that some patients experience resting heart rate to be "all over the place", shortly after ablation. So that happens sometimes.  I don't know if it is exceptional of happening quite often.
Avatar universal
So i took the potassium yesterday afternoon; it seemed like it was going to help as I could feel my heart trying to slow down. But now I go from 60 to 99 in a heartbeat. It's jumping all over the place and won't stop-lowest was around 42 highest 101. Is that just the heart getting settled? It's been ongoing for hours and though I'm trying not to worry it's very uncomfortable :(
1569985 tn?1328251082
I just had my 2nd ablation March 23rd for afib.  I ended up with tachy-brady syndrome and had to have a pacemaker placed for it.  The pacemaker is set not to let my heart go below 80 bpm.  I have been in the mid 90's, lately 98 to 100, sometimes a bit over with the exception of 2 days of being in the 80's.    No one seems overly concerned with this, under 100 being considered normal.  I was told if my resting hr rate stayed at 110 for 48 hours, I should call.My hr seems to come down to the mid 90's as the day goes on.  I take Ammiodarone and corgard and will be on them for 3 months.  Hope this helps.  Good luck to you.
Avatar universal
What is tachy-brady syndrome? Now I'm having episodes where it goes as low as 42, but it isn't steady it keeps going  up and down all the time; and I mean in like a 10-20 second reading it will go for example from 42-57-72-99. I was doing well after the cardioversion so if I do need something else that would be really sad to me, I was told  that this procedure cured a flutter, if it doesn't then it was a complete waste of time; I would've rather let the cardioversion take its course and see what happened :(
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.